Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 81, NWS Des Moines, IA

April 11, 2006Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2006, 8:03 PM CDT for Taylor County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2006, 8:03 PM CDT (01:03 UTC)
Expired
Apr 11, 2006, 8:45 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:02 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 11, 3:02 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE APR 11 2006

.DISCUSSION...
LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A
WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY
BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS
KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS
NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE
NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA
WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND
CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH
OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT
INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE
BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN
PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH
BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION
ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY
IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING
THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS
NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE
SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW
SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE
NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT
THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO
FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS
WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE
OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER
DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION.

SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE
WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING
AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE
FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE
MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL
EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION
LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN
DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE
EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE
BEGINNING OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL/DONAVON
Hazardous weather outlook, Apr 11, 5:10 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT TUE APR 11 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT TUE APR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP
BEFORE MIDNIGHT. SEVERAL STORMS MAY PRODUCE NON SEVERE HAIL UP DIME
SIZE AND WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER
PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY
AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF
SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

CHANCES FOR SPOTTER ACTIVATION TONIGHT WILL BE SMALL. A BETTER
CHANCE FOR ACTIVATION WILL BE LATE SATURDAY AND SATURDAY NIGHT.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:40 PM CDTSevere Thunderstorm WarningDMXCass50 min
Apr 11, 8:19 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie41 min
Apr 11, 8:26 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Union49 min
Apr 11, 8:31 PM CDTSevere Thunderstorm WarningDMXDallas, Madison44 min
Apr 11, 8:53 PM CDTSevere Thunderstorm WarningDMXBoone41 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningDMXPolk, Story38 min
Apr 11, 9:18 PM CDTSevere Thunderstorm WarningDMXHamilton42 min
Apr 11, 9:33 PM CDTSevere Thunderstorm WarningDMXDecatur28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.